When you think of the word “overdose,” you most likely associate it with illicit street drugs, such as cocaine and heroin. However, it’s also common to just as easily overdose on everyday, over-the-counter medications that you would purchase from your local pharmacy. Acetaminophen and ibuprofen, for example, are two of the most commonly used over-the-counter medications, and they are also medications that one can take too much of if not careful, which puts you at risk of developing severe (and oftentimes dangerous) side-effects if not careful.
Acetaminophen, which is commonly sold under the brand name Tylenol and used to relieve mild pain, is also found in a variety of other over-the-counter medications that you might not even be aware of – such as cold and flu medications. Unless otherwise directed by a physician, the maximum recommended daily dose of acetaminophen is 4,000 mg – which is equal to 12 regular strength tablets (325 mg each) or 8 extra strength tablets (500 mg each.) Taking too much of this medication can lead to both liver damage or acute liver failure, which could also lead to death. Another common medication, as mentioned, is ibuprofen. This, too, is a pain reliever, and falls under the NSAID category. Similar to acetaminophen, ibuprofen is also used to relieve pain in addition to reducing fever as well as inflammation. It is commonly used to treat things like tooth aches, back pain, arthritis, menstrual cramps and headaches. Unfortunately, NSAIDs such as ibuprofen are known to lead to gastrointestinal related problems when taken for extended periods, such as the triggering of acid reflux and even stomach bleeds. If you overdose on ibuprofen, you could develop nausea, vomiting, have seizures, and even go into a coma. The recommended daily dose for ibuprofen is 1200 mg – which is equal to 6 regular strength tablets (200 mg each) or 4 extra strength tablets (300 mg each.) Another non-steroidal anti-inflammatory drug that you also need to be careful with is Naproxen, which can have similar side-effects to ibuprofen.
During the spring and summer months, you might find that you notice an increase in allergy-like symptoms such as sneezing, runny nose, and red, itchy and/or watery eyes. This is a condition that is commonly known as hay fever. When you develop hay fever, it is recommended that you take an antihistamine, such as Benadryl, to find relief. However, the active ingredient that is found in Benadryl and other antihistamines can cause drowsiness. As a result, you should avoid operating heavy machinery or driving while taking an antihistamine. As for the maximum daily recommended dose, it is generally suggested that you take no more than 50 mg of Benadryl every 4 to 6 hours – though the dose of an antihistamine also depends on the specific brand you are taking, so it’s always a good idea to double check with your doctor or pharmacy. In the event of an antihistamine overdose, you may develop extreme fatigue, rapid heartbeat, nausea and vomiting, inability to urinate, and may even hallucinate or have seizures.
Opioids are medications that are prescribed to treat moderate to severe pain, often when all other avenues have been exhausted, though doctors are careful to prescribe them due to the fact that they can be addicting, which can ultimate lead to overdose. To prevent opioid-related overdose, it is crucial that you take your medication exactly as prescribed. You should also avoid drinking alcohol or any type of drug use while on an opioid, as these can increase the effects of the medication – such as fatigue. Signs of an opioid overdose include fatigue, difficulty waking, difficulty speaking, slowed breathing, skin that appears pale or is clammy to the touch, and vomiting. An opioid overdose can also be fatal, therefore if you are beginning to notice any odd symptoms or are in the presence of someone who may be experiencing an opioid overdose, you need to seek immediate medical attention by calling 911. Having a Naloxone kit on hand can also be life-saving in the event of an opioid overdose.